Alert archive / Texas / Red Flag Warnings in 2017

Red Flag Warning 7, NWS Lubbock, TX

March 5, 201720 counties in Texas

NWS Lubbock, TX issued this red flag warning at Mar 5, 2017, 5:57 AM CST for 20 counties in Texas. It took effect at Mar 6, 2017, 11:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 5, 2017, 5:57 AM CST (11:57 UTC)
In effect from
Mar 6, 2017, 11:00 AM CST
Expired
Mar 6, 2017, 8:00 PM CST
In force
9 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Motley County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 12.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2916 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

917 
WWUS84 KLUB 051157
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
557 AM CST Sun Mar 5 2017

TXZ021>023-027-028-052200-
/O.UPG.KLUB.FW.A.0006.170306T1700Z-170307T0200Z/
/O.NEW.KLUB.FW.W.0007.170306T1700Z-170307T0200Z/
Parmer-Castro-Swisher-Bailey-Lamb-
557 AM CST Sun Mar 5 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM CST MONDAY FOR
THE NORTHWESTERN SOUTH PLAINS AND FAR SOUTHWESTERN TEXAS PANHANDLE 
FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF 15 
PERCENT OR LESS AND A HIGH FIRE DANGER...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from 11 AM to 8 PM CST Monday. The
Fire Weather Watch is no longer in effect. 

* 20 Foot Winds...Southwest winds will increase into the 25 to 30
  mph range with gusts over 45 mph on the Caprock. Wind speeds 
  will range from 15 to 25 mph with gusts in excess of 40 mph in 
  the Rolling Plains. 

* Humidity...Falling to 10 percent.

* Temperatures...Will be much above normal, around 80 to 85 
  degrees.

* Fuels...Are dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$

TXZ024>026-029>035-052200-
/O.CON.KLUB.FW.A.0006.170306T1700Z-170307T0200Z/
Briscoe-Hall-Childress-Hale-Floyd-Motley-Cottle-Cochran-Hockley-
Lubbock-
557 AM CST Sun Mar 5 2017

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING FOR THE CENTRAL SOUTH PLAINS AND NORTHERN
ROLLING PLAINS FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE 
HUMIDITIES OF 15 PERCENT OR LESS AND A HIGH FIRE DANGER...

* 20 Foot Winds...Southwest winds will increase into the 15 to 25 
  mph range with gusts over 45 mph on the Caprock. Wind speeds 
  will range from 15 to 25 mph with gusts in excess of 40 mph in 
  the Rolling Plains. 

* Humidity...Falling to near 10 percent.

* Temperatures...Will be much above normal, around 80 to 85 
  degrees.

* Fuels...Are dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Monitor later forecasts and possible Red
Flag Warnings.

&&

$$
4 follow-up statements
540 
WWUS84 KLUB 052056
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
256 PM CST Sun Mar 5 2017

TXZ024>026-060500-
/O.UPG.KLUB.FW.A.0006.170306T1700Z-170307T0200Z/
/O.EXA.KLUB.FW.W.0007.170306T1700Z-170307T0200Z/
Briscoe-Hall-Childress-
256 PM CST Sun Mar 5 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM CST MONDAY FOR
THE SOUTHEASTERN TEXAS PANHANDLE FOR 20 FOOT WINDS OF 20 MPH OR 
MORE...RELATIVE HUMIDITIES OF 15 PERCENT OR LESS AND A HIGH FIRE 
DANGER...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from 11 AM to 8 PM CST Monday. The
Fire Weather Watch is no longer in effect. 

* Winds...Southwest winds will increase into the 25 to 30 mph
  range with gusts over 40 mph on the Caprock. 

* Humidity...Falling to 10 percent.

* Temperatures...Will be much above normal, around 80 to 85 
  degrees.

* Fuels...Are dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$

TXZ021>023-027-028-060500-
/O.CON.KLUB.FW.W.0007.170306T1700Z-170307T0200Z/
Parmer-Castro-Swisher-Bailey-Lamb-
256 PM CST Sun Mar 5 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM CST
MONDAY FOR THE NORTHWESTERN SOUTH PLAINS AND FAR SOUTHWESTERN
TEXAS PANHANDLE FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE 
HUMIDITIES OF 15 PERCENT OR LESS AND A HIGH FIRE DANGER...

* Winds...Southwest winds will increase into the 25 to 30 mph
  range with gusts over 45 mph on the Caprock. Wind speeds will
  range from 20 to 30 mph with gusts in excess of 40 mph in the
  Rolling Plains.

* Humidity...Falling to 10 percent.

* Temperatures...Will be much above normal, around 75 to 85
  degrees.

* Fuels...Are dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$

TXZ036>040-060500-
/O.EXA.KLUB.FW.A.0006.170306T1700Z-170307T0200Z/
Crosby-Dickens-King-Yoakum-Terry-
256 PM CST Sun Mar 5 2017

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING FOR THE CENTRAL SOUTH AND ROLLING PLAINS FOR 20 
FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF 15 PERCENT 
OR LESS AND A HIGH FIRE DANGER...

The National Weather Service in Lubbock has issued a Fire Weather
Watch, which is in effect from Monday morning through Monday
evening. 

* Winds...Southwest winds will increase into the 20 to 25 mph
  range with gusts over 35 mph.

* Humidity...Falling to near 10 percent.

* Temperatures...Will be much above normal, around 80 to 85 
  degrees.

* Fuels...Are dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Monitor later forecasts and possible Red
Flag Warnings.

&&

$$

TXZ029>035-060500-
/O.CON.KLUB.FW.A.0006.170306T1700Z-170307T0200Z/
Hale-Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-
256 PM CST Sun Mar 5 2017

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING FOR THE CENTRAL SOUTH PLAINS FOR 20 FOOT 
WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF 15 PERCENT OR 
LESS AND A HIGH FIRE DANGER...

* Winds...Southwest winds will increase into the 20 to 25 mph
  range with gusts over 35 mph.

* Humidity...Falling to near 10 percent.

* Temperatures...Will be much above normal, around 80 to 85 
  degrees.

* Fuels...Are dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Monitor later forecasts and possible Red
Flag Warnings.

&&

$$
021 
WWUS84 KLUB 060421
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
1021 PM CST Sun Mar 5 2017

TXZ021>028-061230-
/O.CON.KLUB.FW.W.0007.170306T1700Z-170307T0200Z/
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-
1021 PM CST Sun Mar 5 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM CST
MONDAY FOR THE SOUTHEASTERN TEXAS PANHANDLE FOR 20 FOOT WINDS OF 
20 MPH OR MORE...RELATIVE HUMIDITIES OF 15 PERCENT OR LESS AND A 
HIGH FIRE DANGER...

* Winds...Southwest winds will increase into the 25 to 30 mph 
  range with gusts over 45 mph on the Caprock. Wind speeds will 
  range from 20 to 30 mph with gusts in excess of 40 mph in the 
  Rolling Plains. 

* Humidity...Falling to 10 percent.

* Temperatures...Will be much above normal, around 75 to 85 
  degrees.

* Fuels...Are dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$

TXZ029>040-061230-
/O.CON.KLUB.FW.A.0006.170306T1700Z-170307T0200Z/
Hale-Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-
King-Yoakum-Terry-
1021 PM CST Sun Mar 5 2017

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING FOR THE CENTRAL SOUTH AND ROLLING PLAINS 
FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF 15 
PERCENT OR LESS AND A HIGH FIRE DANGER...

* Winds...Southwest winds will increase into the 20 to 25 mph 
  range with gusts over 35 mph. 

* Humidity...Falling to near 10 percent.

* Temperatures...Will be much above normal, around 80 to 85 
  degrees.

* Fuels...Are dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Monitor later forecasts and possible Red
Flag Warnings.

&&

$$
808 
WWUS84 KLUB 061003
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
403 AM CST Mon Mar 6 2017

TXZ029>040-061800-
/O.UPG.KLUB.FW.A.0006.170306T1700Z-170307T0200Z/
/O.EXA.KLUB.FW.W.0007.170306T1700Z-170307T0200Z/
Hale-Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-
King-Yoakum-Terry-
403 AM CST Mon Mar 6 2017

...RED FLAG WARNING IN EFFECT TODAY FROM 11 AM UNTIL 8 PM FOR 
MUCH OF THE SOUTH PLAINS AND PORTIONS OF THE SOUTHERN ROLLING 
PLAINS FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES 
OF 15 PERCENT OR LESS AND A VERY HIGH FIRE DANGER...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect today from 11 AM until 8 PM. This
replaces the Fire Weather Watch previously in effect. 

* Humidity...Falling to 7 to 12 percent.

* 20-Foot Winds: Southwest around 20 mph with gusts to 30 mph.

* Fuels...Critically dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$

TXZ021>028-061800-
/O.CON.KLUB.FW.W.0007.170306T1700Z-170307T0200Z/
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-
403 AM CST Mon Mar 6 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM CST THIS EVENING FOR MUCH OF THE SOUTH PLAINS AND ALL OF THE
FAR SOUTHERN PANHANDLE FOR 20 FOOT WINDS OF 20 MPH OR 
MORE...RELATIVE HUMIDITIES OF 15 PERCENT OR LESS AND A VERY HIGH 
FIRE DANGER...

* Humidity...Falling to around 10 percent.

* 20-Foot Winds: Southwest from 20 to 30 mph with gusts to 40 
  mph.

* Fuels...Critically dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$
603 
WWUS84 KLUB 070155
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
755 PM CST Mon Mar 6 2017

TXZ021>040-070300-
/O.EXP.KLUB.FW.W.0007.000000T0000Z-170307T0200Z/
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-
755 PM CST Mon Mar 6 2017

...RED FLAG WARNING WILL EXPIRE AT 8 PM CST THIS EVENING...

Winds have subsided across the area early this evening, and Fire
Danger is expected to remain moderate or low overnight. A cold
front will slide southward overnight, switching winds to the
north, for those working any current projects.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Mar 5, 5:40 AM CST, 17 minutes earlier.

Area forecast discussion, Mar 5, 5:40 AM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
540 AM CST Sun Mar 5 2017

.AVIATION...
IFR ceilings at LBB and PVW, MVFR at CDS, remain on track to
erode toward 11 AM ahead of 15-20 knot S-SW winds. Just an
outside chance that low clouds redevelop tonight.

&&

.PREV DISCUSSION... /issued 401 AM CST Sun Mar 5 2017/

SHORT TERM...
Shield of advection stratus at 3 AM had grown to encompass all but
our NW counties where drier southerly trajectories remained
entrenched. This theme should prevail in the coming hours as winds
veer more southwesterly and slowly erode stratus from west to east.
Very thin depth to this cloud layer will only expedite its
erosion, with little-to-no evidence remaining toward noon. Aloft,
height fields will compact in advance of an open trough tracking
to our north on Monday in SW flow. Subsequent lee troughing will
sharpen today over eastern NM while shallow moisture mixes off the
Caprock and sets up a diffuse dryline. Undercut superblend's
dewpoints considerably in the drier air to better match this
pattern of deep mixing and breezy SW winds. Consequently, max
temps were edged up particularly in our NW zones nearest the low
level thermal ridge.

With minimal changes to height fields overnight, the dryline will
advance west over much of the South Plains before gliding east by
daybreak as both the nocturnal LLJ and surface winds veer SW.
Beyond the Rolling Plains, a repeat of nocturnal stratus does not
yet appear to be in the cards. Regardless, min temps region wide
will remain unseasonably mild once again with 15-20 mph southerly
winds.

LONG TERM...
Monday will be a breezy day across the area as a storm system
moves out across the Rockies into the central Plains. The timing
on this system has slowed down a bit in the models but the
general track remains consistent. This may impact the track and
timing of the strongest winds but we should still see a breezy day
across the Caprock. Have gone ahead and introduced patchy blowing
dust to the areas we usually see this develop but wind speeds
should be low enough that it will not be as widespread as usual.
Fire weather concerns will also be a bit more difficult to figure
out; see the fire weather section below for more details. Wind
speeds will decrease after sunset and then a cold front will push
across the area after midnight and be south of the forecast area
by sunrise. The surface ridge will build over the area for Tuesday
so temperatures will be around 15 degrees cooler along with
decreasing wind speeds through the day.

Return flow develops on Wednesday as the surface ridge shifts east
of the area. A weak dryline sets up on Thursday and starts to
slosh around the area but there remains some uncertainty with how
far east/west the dryline will move. Temperatures will start to
warm back to above normal by Wednesday and continue a slow climb
through next weekend. By Friday, the models continue to diverge
with what will happen; the GFS has a front trying to move into the
forecast area by Friday afternoon while the ECMWF holds off until
Saturday. The mid-level flow is also evolving differently with the
ECMWF keeping zonal flow across the area while the GFS tries to
develop a deeper trough across the upper Rockies by the end of
this forecast period.

Jordan

FIRE WEATHER...
A sub-critical wildfire danger is expected by early afternoon over
the northern South Plains and far southwest and south-central
Panhandle. A Rangeland Fire Danger Statement is valid in these
areas from 1 PM until 7 PM. Confidence is high that RH values will
fall into the middle teens, but the magnitude of SW winds is
lacking in both coverage and duration. Parts of Parmer County may
see an hour or two of red flag minutes as comparably stronger
winds reside in NM, but this is short of the 3 hours needed for a
red flag warning.

Monday is a bit more complicated as a band of stronger mid-level
winds will exist across the northwestern South Plains and far
southwestern Texas Panhandle through mid-day. Models weaken wind
speeds with time across this area which may again limit the amount
of time possible for Red Flag Conditions. Another complication is
continued presence of low-level moisture across portions of the
Fire Weather Watch currently in place. This moisture may help
increase fuel moisture values some over the next 24 to 36 hours
but possibly not enough for the fine fuels/grasses across the
area. Confidence is high enough to upgrade the northwestern 5
counties of the forecast area to a Red Flag Warning as we should
see RH values drop below 10 percent and have wind speeds high
enough for 3 or more hours. A watch will remain in place for the
rest of the area as we figure out whether we will hit red flag
conditions outside of those northwestern 5 counties.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday morning through Monday evening
for TXZ024>026-029>035.

Red Flag Warning from 11 AM to 8 PM CST Monday for TXZ021>023-
027-028.

&&

93/99/99
Hazardous weather outlook, Mar 5, 5:57 AM CST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
557 AM CST Sun Mar 5 2017

TXZ021>044-061200-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
557 AM CST Sun Mar 5 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Elevated fire weather conditions are likely for the northern South
Plains and far southern Texas Panhandle.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Critical fire weather conditions will develop Monday afternoon
across the northwestern South Plains and far southwestern Texas
Panhandle and a red flag warning is in effect from 11 am Monday
morning through 8 pm Monday evening. A fire weather watch is in
effect for areas not in the Red Flag Warning and north of a
Morton, Lubbock, to Paducah line for Monday afternoon. Otherwise,
hazardous weather is not expected for Tuesday through Saturday.

Nearby

Red Flag Warnings in Texas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.